Article: article from journal or magazin.
Risperidone-induced symptomatic hyperprolactinaemia in adolescents.
Journal of clinical psychopharmacology
Publication types: Case Reports ; Journal Article - Publication Status: ppublish
Studies performed in adult patients unambiguously demonstrate a marked effect of risperidone on prolactin blood levels, with possible clinical effects related to hyperprolactinemia, such as gynecomastia and galactorrhea. However, the largest study performed in children and adolescents showed a weak effect of risperidone on prolactin concentrations during short-term treatment and a negligible effect during long-term treatment, which was probably because of the relatively low dosages of risperidone used [approximately 0.04 mg/(kg x d)]. Among the 10 psychotic adolescents treated with risperidone in our unit, we had 3 cases of gynecomastia in 3 male patients and 2 cases of galactorrhea in 2 female patients. The prolactin blood levels in these cases and in 3 other patients without apparent prolactin-related side effects were all above the normal range (median, 59 ng/mL; range, 30-123 ng/mL). Thus, risperidone administered to adolescents at doses commonly used for the treatment of psychotic symptoms can strongly increase prolactin levels, with clinical consequences such as gynecomastia and/or galactorrhea. Given that the long-term effects of antipsychotic drug-induced hyperprolactinemia are not well documented, especially regarding osteopenia, infertility, growth, and pubertal delay, risperidone should be administered with caution to children and adolescents.
Adolescent, Antipsychotic Agents, Drug Monitoring, Female, Galactorrhea, Gynecomastia, Humans, Hyperprolactinemia, Male, Prolactin, Psychotic Disorders, Risperidone
Web of science
Last modification date